Alert archive / Louisiana / Tornado Warnings in 2002

Tornado Warning 11, NWS New Orleans, LA

April 8, 2002Jefferson Parish, Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Apr 8, 2002, 3:11 PM CDT for Jefferson Parish, Plaquemines Parish, Louisiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2002, 3:11 PM CDT (20:11 UTC)
Expired
Apr 8, 2002, 4:00 PM CDT
In force
49 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 12:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 082011
TORNEW
LAC051-075-082045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
311 PM CDT MON APR 8 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...TIMBERLANE...HARVEY
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF BELLE CHASSE

* UNTIL 345 PM CDT

* AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER JEAN LAFITTE...OR
  ABOUT 9 MILES SOUTHWEST OF BELLE CHASSE...MOVING NORTHEAST AT 20
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   BELLE CHASSE...TIMBERLANE...HARVEY AT 325 PM CDT
   TERRYTOWN AT 330 PM CDT

SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET OR BATHROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2966 9007 2974 9015 2982 9014 2993 9004
          2989 8999 2990 8994 2981 8988

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 8, 11:20 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 8, 11:20 AM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1120 AM CDT MON APR 8 2002

MESOSCALE BOUNDARIES/INTERACTIONS ARE DISRUPTING THE SYNOPTIC
PATTERN/QPF ADVERTISED BY THE MODELS. EARLIER MCS THAT MOVED ACROSS
CENTRAL LA/SW MS EARLIER THIS MORNING DIED WHILE THE PRESENT MCS
OVER CENTRAL/SOUTHWEST LA INTO THE UPPER TX COASTAL WATERS HAS
INTENSIFIED. OUTFLOW BOUNDARY WHICH WAS ADVANCING STEADILY SOUTHEAST
ACROSS THE FORECAST AREA HAS PUT ON THE BRAKES IN THE FACE OF
STRENGTHENING SOUTH SURFACE WINDS WHICH HAVE INCREASED TO 25 TO 30
MPH WITH GUSTS NEAR 35 MPH IN NEW ORLEANS. AT 17Z...BOUNDARY
EXTENDED FROM NEAR TYLERTOWN TO JUST NORTH OF PATTERSON...WHICH HAD
A BRIEF WIND SHIFT TO NORTHEAST THEN TURNED RIGHT BACK AROUND TO
SOUTH-SOUTHEAST. TEMPERATURE DIFFERENTIAL IS A SCARY 20 DEGREES
RANGING FROM 60 TO 80 DEGREES.

RIGHT NOW...COOL SIDE OF BOUNDARY HAS THE BEST SYNOPTIC SCALE
SUPPORT FROM THE RIGHT ENTRANCE REGION OF THE UPPER JET. ALSO...
RADAR SHOWS A RAPID INTENSIFICATION OF THUNDERSTORMS FROM JUST EAST
OF LAFAYETTE TO EXTREME SOUTHWEST MS. WARM SIDE OF BOUNDARY SHOULD
ALSO GET ACTIVE DUE TO STRONG LOW LEVEL INFLOW/ KLIX VWP SHOWS 50-55
KNOTS ABOVE 3000 FEET/ AND SHORTWAVE TROUGH MOVING EAST ACROSS THE
NW GULF. FLASH FLOOD GUIDANCE AVERAGES AROUND 3 INCHES IN 3
HOURS...BUT THAT GUIDANCE IS ALREADY TOO HIGH IN THE WESTERN ZONES
WHERE UP TO 2 INCHES OF RAIN HAS FALLEN ALREADY. RAINFALL RATES OF
TWO INCHES PER HOUR WILL BE POSSIBLE ACROSS THE FORECAST AREA WITH
TOTAL QPF EXPECTED TO BE IN THE 3 TO 6 INCH RANGE WITH LOCAL AMOUNTS
UP TO 10 INCHES THROUGH TONIGHT INDICATED BY LOCAL DECISION TREE AND
PRECIP CALCULATOR. WILL ISSUE FLOOD WATCH THROUGH TONIGHT ACROSS THE
ENTIRE FORECAST AREA.

SEVERE THUNDERSTORM THREAT IS ALSO INCREASING DUE TO FACTORS
MENTIONED ABOVE. MAIN THREATS ARE LARGE HAIL AND WIND DAMAGE ACROSS
THE FORECAST AREA WITH A FEW TORNADOES POSSIBLE NEAR THE SURFACE
BOUNDARY. THREAT WILL MAINTAIN SEVERE WORDING IN THE ZONES.

REGARDING THE WIND ADVISORY...AREAS WEST OF THE OUTFLOW BOUNDARY
HAVE HAD WINDS SHIFT TO EAST AND ARE PRESENTLY BELOW WIND ADVISORY
CRITERIA WHILE AREAS EAST OF THE BOUNDARY ARE MEETING CRITERIA. WILL
KEEP THE ADVISORY AS IS RIGHT NOW SINCE THE SURFACE BOUNDARY COULD
REFORM A BIT WEST FOR A TIME THROUGH EARLY AFTERNOON.

.NEW...SMALL CRAFT ADVZY...COASTAL WATERS KPQL TO ATCHAFALAYA RVR
       OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA.....WIND ADVISORY TODAY AND FLOOD WATCH TODAY AND TONIGHT ACROSS
       ALL EAST CENTRAL AND SOUTHEAST LA ZONES.
MS.....WIND ADVISORY TODAY AND FLOOD WATCH TODAY AND TONIGHT ACROSS
       ALL EXTREME SOUTH MS ZONES.

22

In the hours before

Special weather statement, Apr 8, 11:24 AM CDT, 3 hours 47 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-090000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 AM CDT MON APR 8 2002

...A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT...
...A WIND ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON...
...THERE IS A RISK OF SEVERE THUNDERSTORMS AND FLOODING TODAY AND
   TONIGHT...

.SYNOPSIS...SEVERE THUNDERSTORMS AND TORRENTIAL RAINS ARE EXPECTED
TODAY AS THE AREA IS INFLUENCED BY A STRONG UPPER LEVEL DISTURBANCE
AND A SERIES OF SQUALL LINES AT THE SURFACE.

.SEVERE THUNDERSTORMS...
THUNDERSTORMS WILL HAVE THE POTENTIAL OF BECOMING SEVERE THIS
AFTERNOON AND TONIGHT. STORM GUSTS OF 65 TO 80 MPH WILL BE
POSSIBLE ALONG WITH LARGE HAIL POSSIBLY AS LARGE AS GOLFBALLS IN THE
STRONGEST STORMS. THE ENVIRONMENT WILL BECOME INCREASINGLY MORE
FAVORABLE FOR ISOLATED STRONG TORNADOES THROUGHOUT THE AFTERNOON.

.WINDS...
STRONG GRADIENT SOUTHEAST TO SOUTH WINDS 20 TO 30 MPH WITH GUSTS
OCCASIONALLY 40 MPH OUTSIDE OF THUNDERSTORMS.

.FLOODING...
TORRENTIAL RAINS WITH RATES AROUND TWO INCHES PER HOUR WILL RESULT
FROM ORGANIZED BANDS OF STRONG STORMS. RAINFALL ACCUMULATIONS OF 3
TO 6 INCHES CAN BE EXPECTED THROUGH TONIGHT WITH A NARROW SWATH OF
HEAVIER ACCUMULATIONS TO 10 INCHES POSSIBLE SOMEWHERE IN THE
OUTLOOK AREA.

.MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM
PASCAGOULA MISSISSIPPI TO THE LOWER ATCHAFALAYA RIVER OUT 60NM
INCLUDING THE SOUTHEAST LOUISIANA TIDAL LAKES. TIDES ARE ALSO
ABOVE NORMAL.

.ACTIONS...
ACTIVATION OF STORM SPOTTERS AND HAM RADIO NETWORKS IS REQUESTED
FOR THIS AFTERNOON AND TONIGHT. EMERGENCY MANAGERS SHOULD STAFF
ACCORDINGLY OR ACTIVATE THEIR OPERATIONS IN ANTICIPATION OF
POSSIBLE SEVERE THUNDERSTORMS AND/OR FLOODING WITHIN THEIR
JURISDICTIONS. STAY TUNED THROUGHOUT THE DAY FOR THE LATEST ON THIS
DANGEROUS WEATHER SITUATION.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:42 AM CDTSevere Thunderstorm WarningLIXEast Feliciana48 min
Apr 8, 12:04 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint Helena, Tangipahoa26 min
Apr 8, 12:35 PM CDTTornado WarningLIXLivingston, Tangipahoa55 min
Apr 8, 1:07 PM CDTTornado WarningLIXAscension, Saint James, Saint John the Baptist38 min
Apr 8, 1:13 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington62 min
Apr 8, 1:19 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa26 min
Apr 8, 1:37 PM CDTSpecial Marine WarningLIX113 min
Apr 8, 1:37 PM CDTSpecial Marine WarningLIX113 min
Apr 8, 1:45 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Saint Charles, Saint James, Saint John the Baptist, Terrebonne45 min
Apr 8, 1:47 PM CDTTornado WarningLIXWashington43 min
Apr 8, 1:55 PM CDTTornado WarningLIXLafourche95 min
Apr 8, 1:55 PM CDTTornado WarningLIXTerrebonne110 min
Apr 8, 2:19 PM CDTSevere Thunderstorm WarningLIXSaint Tammany56 min
Apr 8, 2:31 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 1 more89 min
Apr 8, 2:35 PM CDTSpecial Marine WarningLIX115 min
Apr 8, 3:07 PM CDTTornado WarningLIXLafourche23 min
Apr 8, 3:14 PM CDTSpecial Marine WarningLIX2 hr
Apr 8, 3:40 PM CDTTornado WarningLIXJefferson, Lafourche, Plaquemines2 hr
Apr 8, 4:53 PM CDTSevere Thunderstorm WarningLIXJefferson22 min
Apr 8, 5:38 PM CDTTornado WarningLIXPlaquemines90 days
Apr 8, 5:42 PM CDTSpecial Marine WarningLIX2 hr
Apr 8, 5:42 PM CDTSpecial Marine WarningLIX2 hr

Nearby

Tornado Warnings in Louisiana, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.